By Dr. Jennifer Coates
Have you heard about the horses dying at Masterpiece Equestrian Center in Florida? As I write, four horses are dead, and it will take nothing short of a miracle for any of the other 18 to survive. Such a tragedy, and it’s all due to a mistake (I assume) made during the manufacturing of the horses’ feed.
According to an ABC News report:
A batch of feed tainted by additives safe for other livestock but toxic to horses arrived at the center in September, and all 22 horses there ate the feed for a month before anyone realized something was wrong.
Three horses died in October, and a fourth was euthanized Monday [December 15]. The rest will die, some possibly as soon as this week.
The Lakeland-based company that sold the feed to Masterpiece has recalled the product, stopped producing equine feeds and acknowledged that feed delivered to the center contained monensin and lasalocid….
Monensin and lasalocid are ionophores — antibiotics commonly added to cattle feed as growth promotants and to poultry feed to control a type of parasite called coccidia. Some animals, like cattle and poultry, can take in relatively large amounts of ionophores without problem, but horses are different. When they eat feed containing ionophores — either that meant for cattle and poultry or horse feed that has been cross-contaminated during manufacturing — they are in big trouble.
Monensin damages a horse’s muscle cells, including those in the heart. Damaged muscle cells release the protein myoglobin, which can also cause kidney damage. When a horse eats a large amount of monensin all at one time, symptoms develop quickly and death can occur in as little as one day. The typical clinical signs of acute monensin poisoning include colic [abdominal pain], intermittent sweating, unsteadiness, weakness, difficulty breathing, discolored urine, and collapse.
Muscle damage occurs more slowly when a horse is exposed to smaller amounts of monensin over a longer period of time (as appears to be the case in Florida). Symptoms are generally less severe, at least initially, and may take weeks to become evident. Eventually though, so much muscle is destroyed that the heart begins to fail and the horse’s condition deteriorates to an alarming degree.
Treatment for monensin exposure is usually unsuccessful unless the horse’s caretakers realize what has happened early enough for the horse to receive activated charcoal to block the poison’s absorption in the gastrointestinal tract. Intravenous fluid therapy and nutritional support can provide comfort in cases of chronic monensin poisoning but will rarely prevent the horse from dying.
Lasalocid poisoning in horses is not as well described as is monensin poisoning, but its effects appear similar.
My heart goes out to the affected horses and the people who love them. Most of us have cared for animals with terminal conditions and know how difficult end-of-life decision making is. This situation is all the more heartbreaking because it was entirely preventable.
Original Article: https://www.petmd.com/blogs/thedailyvet/dr-coates/2014/december/feed-additives-killing-horses-32368
Oregon Veterinary Specialty Hospital (OVSH) has been serving the Portland and Beaverton area community since 1979. Drs. Steven F. Skinner (Neurology, Neurosurgery) and Robert T. Franklin (Internal medicine.) We welcome referrals from veterinarians all over the Pacific Northwest. Our goal is to help your pet regain health and live a long and happy life.
Oregon Veterinary Specialty Hospital
9339 SW Beaverton Hillsdale Hwy,
Beaverton, OR 97005.
Email: [email protected]